US-based pharma firm Alvogen has issued voluntary nationwide recall of Fentanyl transdermal system due to product mislabeling.
The company is voluntarily recalling two lots of Fentanyl transdermal System 12 mcg/h transdermal patches to the consumer level.
The recalled products include cartons labeled 12 mcg/h Fentanyl Transdermal System patches contained 50 mcg/h patches.
Alvogen said that the 50 mcg/h patches that were included in cartons labeled 12 mcg/h are individually labeled as 50 mcg/h.
3M Drug Delivery Systems, which is based in St. Paul of Minnesota, has manufactured Fentanyl transdermal system.
The usage of 50 mcg/h patch instead of a prescribed 12 mcg/h may result in serious, life threatening or fatal respiratory depression.
According to the company, the groups at potential increased risk may include first time recipients of such patches, children, and the elderly.
Alvogen also noted that it has not received any reports of adverse events related to this issue to date.
Fentanyl transdermal system has been developed for the management of pain in opioid tolerant patients. The product is packaged in primary cartons of five individually wrapped and labeled pouches.
The affected Fentanyl transdermal system lots comprise of lot 180060 of Fentanyl transdermal System, 12 mcg/h, expiration date 05/2020, as well as lot 180073 of Fentanyl transdermal system, 12 mcg/h, expiration date 06/2020.
The mislabeled product is packaged in a 12 mcg/h primary carton, while these lots of Fentanyl transdermal system have been distributed across the country to the pharmacy level.
Alvogen has alerted its distributors and direct customers by certified letter, and is making arrangements for return and replacement of all recalled products.
Alvogen has also asked pharmacies not to dispense any product subject to the recall, and patients that have product subject to the recall should immediately remove any patch presently in use and contact their healthcare provider.
In addition, the patients experienced with adverse reactions or quality problems can be reported to the FDA’s MedWatch Adverse Event Reporting program either online, by regular mail or by fax, said the company.